Alert archive / Pennsylvania / Wind Advisories in 2024

Wind Advisory 9, NWS Pittsburgh, PA

April 10, 2024Fayette County, Indiana County, Westmoreland County, Pennsylvania; Monongalia County, Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Apr 10, 2024, 1:32 PM EDT for Fayette County, Indiana County, Westmoreland County, Pennsylvania; Monongalia County, Preston County, Tucker County, West Virginia. It took effect at Apr 11, 2024, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 1:32 PM EDT (17:32 UTC)
In effect from
Apr 11, 2024, 11:00 AM EDT
Expired
Apr 11, 2024, 7:36 PM EDT
In force
9 hr
Issued by
NWS Pittsburgh, PA

Counties Fayette County, PA, Indiana County, PA, Westmoreland County, PA, Monongalia County, WV, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS71 KPBZ 101732
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
132 PM EDT Wed Apr 10 2024

PAZ073>078-WVZ510>514-110300-
/O.NEW.KPBZ.WI.Y.0009.240411T1500Z-240412T0300Z/
Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher
Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges
of Eastern Monongalia and Northwestern Preston-Preston-Eastern
Preston-Western Tucker-Eastern Tucker-
Including the cities of Hazelton, Ohiopyle, Latrobe, Greensburg,
Thomas, Hendricks, Lower Burrell, Davis, Canaan Valley, Donegal,
Parsons, Bruceton Mills, New Kensington, Ligonier, Champion,
Uniontown, Indiana, Armagh, Terra Alta, Monessen, Kingwood,
Coopers Rock, Saint George, Murrysville, and Rowlesburg
132 PM EDT Wed Apr 10 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Portions of southwest and western Pennsylvania and 
  northern West Virginia.

* WHEN...From 11 AM to 11 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report downed trees, power lines or large branches by calling 
412-262-1988, posting to the NWS Pittsburgh Facebook page, or using 
Twitter @NWSPittsburgh.

&&

$$

Frazier
4 follow-up statements
922 
WWUS71 KPBZ 110140
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
940 PM EDT Wed Apr 10 2024

PAZ073>078-WVZ510>514-111000-
/O.CON.KPBZ.WI.Y.0009.240411T1500Z-240412T0300Z/
Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher
Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges
of Eastern Monongalia and Northwestern Preston-Preston-Eastern
Preston-Western Tucker-Eastern Tucker-
Including the cities of Ohiopyle, Monessen, Rowlesburg, Terra
Alta, Saint George, Murrysville, Canaan Valley, Donegal, Indiana,
Champion, Hazelton, Parsons, Uniontown, Coopers Rock, Latrobe,
Lower Burrell, Kingwood, Armagh, Thomas, Bruceton Mills,
Greensburg, Davis, Ligonier, New Kensington, and Hendricks
940 PM EDT Wed Apr 10 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM EDT 
THURSDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of western Pennsylvania and northern West 
  Virginia.

* WHEN...From 11 AM to 11 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report downed trees, power lines or large branches by calling 
412-262-1988, posting to the NWS Pittsburgh Facebook page, or using 
Twitter @NWSPittsburgh.

&&

$$

WM
864 
WWUS71 KPBZ 110856
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
456 AM EDT Thu Apr 11 2024

PAZ073>078-WVZ510>514-111700-
/O.CON.KPBZ.WI.Y.0009.240411T1500Z-240412T0300Z/
Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher
Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges
of Eastern Monongalia and Northwestern Preston-Preston-Eastern
Preston-Western Tucker-Eastern Tucker-
Including the cities of New Kensington, Davis, Lower Burrell,
Thomas, Armagh, Coopers Rock, Kingwood, Monessen, Terra Alta,
Saint George, Canaan Valley, Ligonier, Champion, Uniontown,
Donegal, Indiana, Greensburg, Hazelton, Rowlesburg, Hendricks,
Murrysville, Latrobe, Bruceton Mills, Ohiopyle, and Parsons
456 AM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM 
EDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and western Pennsylvania and 
  northern West Virginia.

* WHEN...From 11 AM this morning to 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report downed trees, power lines or large branches by calling 
412-262-1988, posting to the NWS Pittsburgh Facebook page, or using 
Twitter @NWSPittsburgh.

&&

$$

22
396 
WWUS71 KPBZ 111332
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
932 AM EDT Thu Apr 11 2024

PAZ073>078-WVZ510>514-120300-
/O.CON.KPBZ.WI.Y.0009.240411T1500Z-240412T0300Z/
Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher
Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges
of Eastern Monongalia and Northwestern Preston-Preston-Eastern
Preston-Western Tucker-Eastern Tucker-
Including the cities of Parsons, Indiana, Davis, Uniontown,
Kingwood, Murrysville, Saint George, Ohiopyle, Champion, Canaan
Valley, Latrobe, Donegal, Thomas, Rowlesburg, Hendricks,
Hazelton, Terra Alta, Ligonier, Greensburg, New Kensington,
Armagh, Coopers Rock, Monessen, Bruceton Mills, and Lower Burrell
932 AM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and western Pennsylvania and 
  northern West Virginia, mainly focused on the higher elevations.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and weak rooted trees may fall over, 
  which may result in localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report downed trees, power lines or large branches by calling 
412-262-1988, posting to the NWS Pittsburgh Facebook page, or using 
Twitter @NWSPittsburgh.

&&

$$

Frazier
514 
WWUS71 KPBZ 112336
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
736 PM EDT Thu Apr 11 2024

PAZ073>078-WVZ510>514-120045-
/O.CAN.KPBZ.WI.Y.0009.000000T0000Z-240412T0300Z/
Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher
Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges
of Eastern Monongalia and Northwestern Preston-Preston-Eastern
Preston-Western Tucker-Eastern Tucker-
Including the cities of Parsons, Indiana, Davis, Uniontown,
Kingwood, Murrysville, Saint George, Ohiopyle, Champion, Canaan
Valley, Latrobe, Donegal, Thomas, Rowlesburg, Hendricks,
Hazelton, Terra Alta, Ligonier, Greensburg, New Kensington,
Armagh, Coopers Rock, Monessen, Bruceton Mills, and Lower Burrell
736 PM EDT Thu Apr 11 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended but continue to monitor the threat for flooding 
and gusty wind due to thunderstorms.

$$

Frazier

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:31 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 10, 1:31 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
131 PM EDT Wed Apr 10 2024

.SYNOPSIS...
Localized light rain today will become widespread showers and
thunderstorms through the day Thursday as a strong low pressure
system passes the area. Severe weather and localized flooding is
possible Thursday afternoon's thunderstorms while strong surface
winds are possible Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Light rain showers with low probability for thunder this
  afternoon and evening.
- Heavier rain arrives overnight ahead of lifting warm frontal
  boundary.

-----------------------------------------------------------------

Light rain showers across northwest PA will slowly diminish was
a weak 700mb shortwave exits towards the New England region
through this evening. Despite abundant cloud cover, warm
advection under brief shortwave ridging will provide seasonably
warm and generally dry weather for most other locations this
afternoon.

The first in a series of waves associated with the deep Gulf
States low pressure system will traverse northward after 00z
(8pm), producing a swath of mostly light rain. Some subsidence
between this wave and the second may allow for a dry period
during the pre-dawn hours Thursday favoring locations E of I-79
(frontogenetic banding may keep rounds of showers moving through
over eastern OH). Approach of the surface low center will slowly
tighten the sfc pressure gradient for a potential downslope
setup, but unlikely for ramping of ESE gusts until later in the
day Thursday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Well developed low passing to the west Thursday may pose risk
  for severe weather, flooding, and damaging winds.
- Highest risk is likely Thursday afternoon if cloud clearing
  and heating may occur.
- Strong non-thunderstorm wind gusts are also possible Thursday
  and Friday.
-----------------------------------------------------------------

A strong surface low will lift northward Thursday as the main upper
trough becomes increasingly negatively tilted. The first round
of rain will lift northward ahead of a warm front Thursday
morning, further saturating grounds before putting the Upper
Ohio River Valley within the warm sector of the low. A narrow
corridor of drier air within the dry slot may limit
precipitation duration/intensity for locations east of I-79 for
this initial round (with hourly PoPs potentially overselling
shower potential). Strengthening gradient sfc flow and llvl jet
after frontal passage could create strong wind gusts between
2pm-7pm, particularly over the ridges (50-100% probability of >
45 mph gusts along Laurel Highlands and WV high terrain). Even
if advisory gusts aren't exactly matched, the saturated grounds
will support higher tree-falling rates, thus a Wind Advisory was
issued to highlight this threat.

Convective allowing models aid in driving home a narrow window
for severe weather potential between 1pm to 9pm that is
conditional on the degree of cloud clearing/heating between the
morning warm front and evening cold front. Independent of that,
a strong jet streak will combine with 40-50kts shear and near
climatological-max PWATs to generate a wave of thunderstorms
moving NE during the afternoon/evening ahead of the cold front.
Latest ensemble depictions suggest SBCAPE values around
500-750J/kg across eastern OH and fading into western PA;
however, higher end values peg SBCAPE values up to 1250 J/kg in
eastern OH. These environmental parameters suggest a damaging
wind and low-end tornadic threats in the form of a QLCS, but
any discrete storms that can develop ahead of the main forcing
will modes to offer greater tornadic and hail potential (if for
only a few hours). At minimum, shower and thunderstorm
development will offer gusty wind threats by bringing strong
winds aloft to the surface.

Latest trends suggest a more limited flooding risk than prior
guidance offered as frontogenetic banding is favored outside of
the forecast area and storm motion will limit impact of heavier
downpours. That said, saturated grounds plus the noted high PWAT
values still offer flash flood risk, especially of training of
storms can occur (low probability) and rainfall rates can be
maximized with higher instability.

The upper level trough will cross the region late Thursday night
into Friday with various perturbations rounding its base. The
surface cold frontal passage is expected to cause a downward
trend in areal shower coverage before strong cold advection
aloft and shortwave movement plus diurnal heating reinvigorate
shower activity. More notably, the negatively tilted trough
over the Great Lakes and residual strong pressure gradient will
result in gusty wind Friday. Current ensemble probabilities
suggest 40-60% probability area wide (higher for elevated
locations of gusts exceeding 45 mph through the afternoon. There
is also a low (but non- zero) probability of higher gusts in
the higher terrain.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
KEY MESSAGES:

- The next frontal passage is expected to drop from the
  northwest sometime Sunday into Monday.

-----------------------------------------------------------------

As the trough lifts toward northern New England Saturday, the
Upper Ohio River Valley is expected to see increasing
impingement from a surface high and rising heights within NW.
This is expected to cause waning precipitation chances
(lingering longest in the higher terrain due to orographic
influences) and a return to near seasonable temperature levels.

Further warming amid height rises and warm southerly sfc flow
will create above normal temperature Sunday. The main focus will
be on timing and progression of shortwave movement within
residual NW flow aloft that is likely to lead to
shower/thunderstorm generation some time Sunday into Monday.
Timing and degree of heating ahead of the way will dictate if
there is any severe potential, as that overall pattern
(southerly flow at surface, NW aloft) can be favorable for
severe weather.

The long range outlook likely remains unsettled with additional
trough movement from the intermountain west towards the Great
Lakes. Expect a continuation of above to well above normal
temperature with wave-dependent shower and thunderstorm chances.

Trough influence is favored to wane through the day Saturday as
it lifts toward northern New England and high pressure builds in
its wake. Dry and seasonable weather will be brief as ensembles
favor another wave dropping out of Canada either Sunday or
Monday, with showers and thunderstorms possible along its cold
front.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Cig restrictions and off/on showers will continue through the
day with a crossing disturbance. Wind remains light through the
period. More widespread rain is expected tomorrow morning, as
well as gusty winds and possible strong storms later in the
afternoon.

.Outlook...
Additional waves within southwest flow aloft will bring rounds
of rain and cig/vsby restrictions through the end of the week. A
pattern shift to a deep upper trough over the Great Lakes
(prompting cold NW flow) will maintain periodic rain chances and
likely restrictions through much of the weekend. Crossing low
pressure will lead to gusty conditions Thursday into the weekend
as a result of tightening pressure gradient. Friday looks to be
the gustiest day.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...88
Hazardous weather outlook, Apr 10, 3:38 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Wed Apr 10 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-110745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Wed Apr 10 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered severe thunderstorms are possible Thursday afternoon and
evening. The main threat will be damaging wind gusts and large hail.
An isolated tornado and heavy downpours that lead to localized
flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Wind Advisories in Pennsylvania, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.